Alert archive / Ohio / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 177, NWS Cleveland, OH

August 12, 2013Hancock County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 12, 2013, 6:18 PM EDT for Hancock County, Ohio. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2013, 6:18 PM EDT (22:18 UTC)
Expired
Aug 12, 2013, 7:15 PM EDT
In force
57 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Hancock County, OH

The radar

The Cleveland radar (KCLE), 145 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:20 PM EDTTSTM WND DMG2 S Findlay, OHAN 8 INCH DIAMETER LIMB KNOCKED DOWN AND A 12 TO 16 INCH DIAMETER TREE KNOCKED OVER.
Aug 12, 6:25 PM EDTTSTM WND DMG2 S Findlay, OHA COUPLE OF TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

442 
WUUS51 KCLE 122218
SVRCLE
OHC063-122315-
/O.NEW.KCLE.SV.W.0177.130812T2218Z-130812T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
618 PM EDT MON AUG 12 2013

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN NORTHWEST OHIO

* UNTIL 715 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FINDLAY...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VANLUE...
  ARCADIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4117 8342 4116 8342 4099 8342 4099 8346
      4095 8346 4095 8348 4093 8348 4089 8375
      4107 8381
TIME...MOT...LOC 2218Z 255DEG 17KT 4101 8366

$$

LAPLANTE
2 follow-up statements
889 
WWUS51 KCLE 122249
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
649 PM EDT MON AUG 12 2013

OHC063-122315-
/O.CON.KCLE.SV.W.0177.000000T0000Z-130812T2315Z/
HANCOCK OH-
649 PM EDT MON AUG 12 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR HANCOCK COUNTY...

AT 625 PM EDT...THE PUBLIC REPORTED TREES DOWN ON THE SOUTH SIDE OF 
FINDLAY. AT 645 PM THE STORM WAS LOCATED 7 MILES EAST OF 
FINDLAY...MOVING EAST AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...RURAL
EASTERN HANCOCK COUNTY.

LAT...LON 4117 8342 4116 8342 4099 8342 4099 8346
      4095 8346 4095 8348 4093 8348 4089 8375
      4107 8381
TIME...MOT...LOC 2246Z 260DEG 17KT 4103 8348

$$

THOMPSON
832 
WWUS51 KCLE 122305
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
705 PM EDT MON AUG 12 2013

OHC063-122315-
/O.CAN.KCLE.SV.W.0177.000000T0000Z-130812T2315Z/
HANCOCK OH-
705 PM EDT MON AUG 12 2013

...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4117 8342 4116 8342 4099 8342 4099 8346
      4095 8346 4095 8348 4093 8348 4089 8375
      4107 8381
TIME...MOT...LOC 2305Z 260DEG 17KT 4105 8336

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:02 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 12, 4:02 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
402 PM EDT MON AUG 12 2013

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTH ACROSS THE AREA TONIGHT WITH A
SECONDARY PUSH OF COOLER AND DRIER AIR ARRIVING ON TUESDAY. HIGH
PRESSURE WILL BUILD EAST OVER THE AREA ON WEDNESDAY AND LINGER
THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS EXTENDING FROM LAKE ERIE INTO PENNSYLVANIA WILL SLOWLY SHIFT
NORTH AS SOUTHWESTERLY FLOW INCREASES AHEAD OF THE APPROACHING LOW
PRESSURE SYSTEM. CU HAS BEEN RELATIVELY FLAT THUS FAR THIS AFTERNOON
WITH A SMALL CAP IN PLACE NEAR 800MB IN THE WEST. THERE IS ACTUALLY
LESS OF A CAP IN NE OHIO AND AN OUTFLOW BOUNDARY HAS PUSHED SOUTH
FROM LAKE ERI WITH A LINE OF SHOWERS DEVELOPING. INSTABILITY IS
PRETTY MINIMAL IN THAT AREA SO DON'T EXPECT TO SEE MUCH IN THE WAY
OF THUNDERSTORMS IN THE EAST UNTIL LATER. SPC MESOANALYSIS DOES SHOW
INSTABILITY INCREASING ACROSS NRN INDIANA WITH ML CAPES NEAR 1500
J/KG AND DEWPOINTS IN THE MID 60S. SHOWERS AND THUNDERSTORMS ARE
DEVELOPING ALONG THE FRONT WHICH IS STILL BACK TOWARDS CHICAGO AND
ACROSS CENTRAL ILLINOIS WITH THE DEEPER MOISTURE. THIS PLUME OF
MOISTURE SEEN ON WATER VAPOR IMAGERY WILL OVERSPREAD THE AREA
OVER THE NEXT SEVERAL HOURS AHEAD OF THE APPROACHING TROUGH AND STILL
EXPECT TO SEE SHOWERS AND THUNDERSTORMS DEVELOP FROM WEST TO EAST
AS THE COLD FRONT INTERACTS WITH THE MOISTURE. INSTABILITY WILL
LIKELY BE DECREASING AS THE ACTIVITY INCREASES IN COVERAGE SO NOT
EXPECTING STORMS TO BE TOO SEVERE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
SURFACE COLD FRONT AND ASSOCIATED PRECIPITATION WILL BE SOUTH OF THE
AREA BY TUESDAY MORNING WITH CONSIDERABLE DRYING OF THE COLUMN.
SHORTWAVE SEEN ON WATER VAPOR IMAGERY SOUTH OF HUDSON BAY WILL FORCE
THE UPPER TROUGH SOUTH ACROSS LAKE ERIE...WITH A SECONDARY PUSH OF
COOL AIR SLIDING SOUTH OUT OF CANADA. MODELS HAVE TRENDED COOLER
WITH THE APPROACHING AIRMASS WHICH SEEMS VALID GIVEN THE 12Z RAOBS
ACROSS ONTARIO SHOWING 850MB TEMPS OF 1-3C THIS MORNING. EXPECT AN INCREASE
IN DIURNAL CU WITH ENHANCEMENT FROM LAKE ERIE DURING THE AFTERNOON
ON TUESDAY. BY WEDNESDAY MORNING 850MB TEMPERATURES WILL FALL TO 6C
OVER LAKE ERIE WHICH SHOULD BE ENOUGH FOR LAKE EFFECT CLOUDS AND
POSSIBLY A FEW SHOWERS. MORE SUN IN NW OHIO WILL HELP TEMPERATURES
STILL REACH THE LOW 70S WHILE NE OHIO/NW PA WILL LIKELY BE CONFINED
TO THE MID AND UPPER 60S.

HIGH PRESSURE WILL EXPAND EAST OVER THE REGION FROM LATE WEDNESDAY
THROUGH THURSDAY. THIS WILL MAKE FOR A COOL NIGHT ON WEDNESDAY NIGHT
WITH LIGHT WINDS AND SUBSIDENCE RESULTING IN TEMPERATURES DIPPING
INTO THE UPPER 40S IN THE COOLER LOCATIONS WHILE THE LAKESHORE AREAS
REMAIN IN THE MID 50S. LOWERED TEMPERATURES SEVERAL DEGREES FOR
WEDNESDAY NIGHT. TEMPERATURES WILL RECOVER A FEW DEGREES WITH MORE
INSOLATION THURSDAY ALTHOUGH REMAINING UNDER THE INFLUENCE OF A
LIGHT NORTHERLY FLOW.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
SURFACE HIGH PRESSURE WILL PREVAIL OVER THE GREAT LAKES REGION
THROUGH FRIDAY...THEN BEGIN TO SLOWLY DRIFT TO THE NORTHEAST. WITH
THE UPPER LVL THICKNESSES RISING LATE WEEK...WILL SEE TEMPERATURES
SLOWLY WARMING EACH AFTERNOON THROUGH THE WEEKEND BUT THEY WILL BE
AT OR BELOW NORMAL. BY THE END OF THE FCST PERIOD THE TROUGH
TRANSITIONS INTO A MORE ZONAL FLOW...THE FIRST BREAK DOWN OF THE
TROUGH THAT WE HAVE SEEN IN WEEKS. AS THE SURFACE HIGH DRIFTS TO THE
EAST THERE WILL BE WEAK RETURN FLOW IN THE LOW LEVELS INCREASING DEW
POINTS INTO THE 60S BY SUNDAY/MONDAY. THE CHANCE FOR SHOWERS WILL
RETURN AS A RESULT.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THIS AFTERNOON AND EVENING THE MAIN BATCH OF RAIN OVER THE LAKE IS
BEGINNING TO DRIFT NORTHEAST...THOUGH ERI AIRPORT STILL BE IMPACTED
BY THIS LINE FOR THE NEXT FEW HOURS. THE WARM/MOIST AIRMASS OVER THE
AREA WILL BE SUPPORTIVE FOR SOME ISOLATED SHOWERS AND THUNDERSTORMS
THIS EVENING...BUT THE BEST CHANCE FOR SOME RAIN WILL BE WITH THE
FRONTAL PASSAGE BETWEEN 00Z-06Z. AFTER THAT THE DRIER AIR WILL BE
SLOW TO FILL IN...SO LINGERING LOW LVL MOISTURE WILL SUPPORT
MVFR/IFR LOW CLOUDS AND SOME POSSIBLE LINGERING RAIN IN THE EAST
NEAR DAYBREAK. CONDITIONS WILL GRADUALLY IMPROVE TO VFR LATE MORNING
AS A 4-5K FT DECK DEVELOPS.

.OUTLOOK...NON VFR POSSIBLE TUESDAY ACROSS NE OHIO INTO NW PA.

&&

.MARINE...
TONIGHT THE WINDS WILL BE PREDOMINATLY SW THEN SWITCH TO THE NW
OVERNIGHT AS A COLD FRONT PUSHES SOUTH. THE INITIAL SURGE MAY
INCREASE WINDS IN THE EASTERN BASIN TO 15 KT TUESDAY. CONFIDENCE IS
INCREASING THAT WAVES WILL BUILD TO SMALL CRAFT ADVISORY TUESDAY
NIGHT AS THE COLD AIR ADVECTION INCREASES WINDS TO AROUND 20KT WITH
HIGHER GUSTS. THE TIMING AND DURATION OF THE STRONGEST MIXING AND
CAA WILL BE REEVALUATED IN THE FORETHCOMING SHIFTS BEFORE HOISTING A
HEADLINE. AFTER TUESDAY NIGHT THE WINDS WILL DISSIPATE AS HIGH
PRESSURE BUILDS OVER THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...KEC
LONG TERM...JAMISON
AVIATION...JAMISON
MARINE...JAMISON
Hazardous weather outlook, Aug 12, 4:00 AM EDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
400 AM EDT MON AUG 12 2013

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-130900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
400 AM EDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:54 PM EDTSpecial Marine WarningCLE2 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.